From Colorado, USA:
I am 31 years old, I weigh 215 pounds, I have had type 2 diabetes for about four years. I exercise almost daily, maintain a pretty good diet, and I just started taking medications about a year and a half ago. Just recently, my doctor put me on 5 mg of Glucotrol with 15 mg of Actos which helped to normalize my blood sugar, but I then stopped taking any medications at all, and in about three weeks it was back up to an average of around 180-220 mg/dl [10-12.2 mmol/L]. So, she then put me on 10 mg of Glucotrol with 45 mg of Actos, and now my blood sugars will not go down for anything. I run about two miles every other day and consume about 245 grams of carbohydrate per day, but I cannot get my blood sugar to normalize. She's mentioning insulin, and I don't think that is the answer so I am scheduling an appointment with an endocrinologist, but what should I do?
There are still more options available to you if you are still able to produce enough insulin on your own. For example, metformin could be added to the Glucotrol and Actos [pioglitazone] to further increase your insulin sensitivity and prevent glucose over-production in the liver.
Additionally, I am very surprised at the amount of carbohydrate you are eating daily (245 grams a day is a lot). For an overweight adult with type 2 diabetes, I usually recommend 45 grams of carbohydrate per meal and perhaps a 15 gram bedtime snack combined with a protein or fat serving to slow down the breakdown of the carb into sugar. I think you would benefit greatly from meeting with a diabetes educator to fine-tune what you are doing and consider all options.
Additional comments from Dr. Jim Lane:It is unlikely that the discontinuation of the medication caused the worsening of the blood sugars. However, diabetes is a chronic disease and requires chronic therapy. It has a plot line which means it can change over time. I would suggest you speak with your physician about all possibilities.
The Glucotrol and Actos doses are maximum. The only other potent oral medication you have not been on is metformin. You may want to talk with your physician about this medication and its combination with some or all of the other agents. Please realize lifestyle modification with exercise and diet are essential for a positive response. If insulin is discussed, please note that this is another treatment and a possibility, especially if the sugars do not come down. I would suggest you also get more diabetes education from a certified diabetes education program in your area.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.